John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the

Stimulus-sensitive burst-spiking in burst-suppression in children: implications for management of refractory status epilepticus Volume 8, issue 2, June 2006

Figures

See all figures

Authors
Department of Neurology, Hôpital Universitaire des Enfants Reine Fabiola, Free University of Brussels (ULB), Belgium, Department of Clinical Neurophysiology, Great Ormond Street Hospital for Children, London, United Kingdom
  • Key words: status epilepticus, stimulus sensitivity, child, barbiturate, isoflurane, halothane, post-anoxic myoclonus
  • Page(s) : 143-50
  • Published in: 2006

Status epilepticus refractory to sequential trials of multiple medication is a rare but significant problem in children. We describe stimulus sensitivity arising during the treatment of convulsive status epilepticus in children (stimulus-sensitive burst-spiking in burst-suppression). We reviewed retrospectively clinical and EEG features in six children (three months to ten years), with status epilepticus requiring intensive care, in whom tactile, auditory and visual stimulation induced myoclonic jerks and bursts of EEG spikes. Sensitivity was not present at onset, but appeared after 24 hours as myoclonic jerks of the eyes, face and limbs, irrespective of the modality and site of stimulation. These were associated with burst-suppression in the EEG, the induced spiking forming the burst component. Various antiepileptic drugs, including GABAergic and NMDA blockers had no effect, but halogenated agents (used in two patients) abolished the sensitivity. Two children died, but the remainder returned to their previous clinical state. We conclude that stimulus sensitivity may appear in the context of refractory status epilepticus treated with high-dose barbiturates. Outcome may be more favorable than previously reported in adults, mostly in the context of post-anoxic or toxic coma. Evaluation of ventilated children in status epilepticus should include electroclinical assessment using sensory stimulation. If present, the drug regime should be reviewed and halogenated agents considered.